Boy left with brain damage after drug error

0
Have your say

A BOY was left brain-damaged after hospital staff wrongly administered drugs during his birth.

As Darryl Munashe Kupahurasa was born at Doncaster Royal Infirmary his mother Portia was given a drip with an artificial hormone used to induce and aid labour.

That caused contractions to be too strong and decreased oxygen supply, leaving the five-year old with cerebral palsy. He will never walk or talk.

An internal investigation found it was correct for the drip to be present in case it was needed. But administration of Syntocinon was a staff error.

Portia and dad Devon, of Rossington, Doncaster, are working with Irwin Mitchell to secure funds for lifelong care. Doncaster and Bassetlaw Hospitals NHS Foundation Trust has made a full admission of liability.

Portia, 32, said: “We are absolutely devastated and incredibly angry and frustrated that this could have been avoided. We could not understand how something like this could happen.

“Like any parents we hope for our son to have a happy, healthy and successful life but due to these mistakes he will never even be able to live independently.”

Irwin Mitchell has also called for hospital safety practices to be improved.

The trust said changes meant hormonal drips are now taken into delivery rooms only if prescribed and delivered immediately.

Hilary Bond, director of nursing and quality, reiterated an unreserved apology to the family and wished them well.

She added: “There have been substantial changes in practice since this incident and we can confirm that we have put in place all the lessons learned.”